Aspirin/Butalbital/Caffeine Generic Name:
Aspirin/Butalbital/Caffeine (AS-pir-in/byoo-TAL-bi-tal/kaf-EEN)Brand Name:
Examples include Farbital and Fiorinal
Children and teenagers should not use aspirin, aspirin-containing, or aspiring-related medicines for flu symptoms or chickenpox without first consulting a doctor. A rare but serious illness known as Reye syndrome may occur.
Aspirin/Butalbital/Caffeine is used for:
Treating tension headaches. It may also be used for other conditions as determined by your doctor.
How these medicines work is not completely understood. Aspirin reduces pain and inflammation. Caffeine may work by constricting blood vessels that may cause headaches. Butalbital has a depressant effect that reduces anxiety and causes relaxation.
Do NOT use Aspirin/Butalbital/Caffeine if:
- you are allergic to nonsteroidal anti-inflammatory drugs (NSAIDs) (eg, ibuprofen) or any ingredient in Aspirin/Butalbital/Caffeine
- you have Von Willebrand disease, porphyria, or bleeding or blood clotting problems
- you are taking sodium oxybate (GHB), heparin, probenecid, or sulfinpyrazone
- your child has the flu, chickenpox, or joint problems
Contact your doctor or health care provider right away if any of these apply to you.
Before using Aspirin/Butalbital/Caffeine :
Some medical conditions may interact with Aspirin/Butalbital/Caffeine . Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:
- if you are pregnant, planning to become pregnant, or are breast-feeding
- if you are taking any prescription or nonprescription medicine, herbal preparation, or dietary supplement
- if you have allergies to medicines, foods, or other substances
- if you have asthma, stomach or intestinal problems (eg, peptic ulcer, bleeding), liver problems, the flu, Kawasaki syndrome, nasal polyps, kidney problems, lung or respiratory tract disease, severe heart disease, skin irritation or inflammation, chickenpox, vitamin K deficiency, or difficulty sleeping
- if you have a history of stroke, anxiety, substance abuse or dependence, depression, or suicidal thoughts or behaviors
Some MEDICINES MAY INTERACT with Aspirin/Butalbital/Caffeine . Tell your health care provider if you are taking any other medicines, especially any of the following:
- Benzodiazepines (eg, chlordiazepoxide), monoamine oxidase (MAO) inhibitors (eg, phenelzine), narcotic analgesics (eg, morphine), sleeping medicines (eg, temazepam), or sodium oxybate (GHB) because they may increase the risk of Aspirin/Butalbital/Caffeine 's side effects
- Anticoagulants (eg warfarin), celecoxib, clopidogrel, heparin, or NSAIDs (eg, ibuprofen) because the risk of serious side effects, such as stomach ulcers and bleeding, may be increased
- Carbonic anhydrase inhibitors (eg, acetazolamide), insulin, meglitinides (eg, repaglinide), methotrexate, quinolone antibiotics (eg, ciprofloxacin), or valproic acid because the risk of their side effects may be increased by Aspirin/Butalbital/Caffeine
- Angiotensin-converting enzyme (ACE) inhibitors (eg, lisinopril), antipsychotics (eg, clozapine), beta-blockers (eg, atenolol), corticosteroids (eg, prednisone), doxycycline, estrogens (eg, estradiol), metronidazole, oral contraceptives (eg, norethindrone/ethinyl estradiol), quinidine, probenecid, sulfinpyrazone, theophylline, or tricyclic antidepressants (eg, amitriptyline) because their effectiveness may be decreased by Aspirin/Butalbital/Caffeine
This may not be a complete list of all interactions that may occur. Ask your health care provider if Aspirin/Butalbital/Caffeine may interact with other medicines that you take. Check with your health care provider before you start, stop, or change the dose of any medicine.
How to use Aspirin/Butalbital/Caffeine :
Use Aspirin/Butalbital/Caffeine as directed by your doctor. Check the label on the medicine for exact dosing instructions.
- Take Aspirin/Butalbital/Caffeine by mouth with or without food. If stomach upset occurs, take with food to reduce stomach irritation. Taking it with food may not decrease the risk of stomach or bowel problems (such as bleeding or ulcers) that may occur while taking Aspirin/Butalbital/Caffeine . Talk with your doctor or pharmacist if you experience persistent stomach upset.
- Do not take Aspirin/Butalbital/Caffeine if it has a strong vinegar-like smell, or if any vinegar smell remains after leaving the bottle open for 10 minutes.
- If you miss a dose of Aspirin/Butalbital/Caffeine and you are taking it regularly, take it as soon as possible. If several hours have passed or if it is almost time for your next dose, do not double the dose to catch up, unless advised to do so by your doctor. Do not take 2 doses at once.
Ask your health care provider any questions you may have about how to use Aspirin/Butalbital/Caffeine .
Important safety information:
- Aspirin/Butalbital/Caffeine may cause drowsiness or dizziness. These effects may be worse if you take it with alcohol or certain medicines. Use Aspirin/Butalbital/Caffeine with caution. Do not drive or perform other possibly unsafe tasks until you know how you react to it.
- Do not drink alcohol or use medicines that may cause drowsiness (eg, sleep aids, muscle relaxers) while you are using Aspirin/Butalbital/Caffeine ; it may add to their effects. Ask your pharmacist if you have questions about which medicines may cause drowsiness.
- Serious stomach ulcers or bleeding can occur with the use of Aspirin/Butalbital/Caffeine . Taking it in high doses or for a long time, smoking, or drinking alcohol increases the risk of these side effects. Taking Aspirin/Butalbital/Caffeine with food will NOT reduce the risk of these effects. Contact your doctor or emergency room at once if you develop severe stomach or back pain; black, tarry stools; vomit that looks like blood or coffee grounds; or unusual weight gain or swelling.
- Tell your doctor or dentist that you take Aspirin/Butalbital/Caffeine before you receive any medical or dental care, emergency care, or surgery.
- Aspirin/Butalbital/Caffeine has aspirin in it. Before you start any new medicine, check the label to see if it has aspirin in it too. If it does or if you are not sure, check with your doctor or pharmacist.
- Do NOT take more than the recommended dose or use for longer than prescribed without checking with your doctor. Taking more than the recommended dose or taking Aspirin/Butalbital/Caffeine for longer than prescribed may be habit-forming.
- Aspirin has been linked to a serious illness called Reye syndrome. Do not give Aspirin/Butalbital/Caffeine to a child or teenager who has the flu, chickenpox, or a viral infection. Contact your doctor with any questions or concerns.
- Hormonal birth control (eg, birth control pills) may not work as well while you are using Aspirin/Butalbital/Caffeine . To prevent pregnancy, use an extra form of birth control (eg, condoms).
- Use Aspirin/Butalbital/Caffeine with caution in the ELDERLY; they may be more sensitive to its effects.
- Aspirin/Butalbital/Caffeine should not be used in CHILDREN younger than 12 years old; safety and effectiveness in these children have not been confirmed.
- PREGNANCY and BREAST-FEEDING: If you become pregnant, contact your doctor. You will need to discuss the benefits and risks of using Aspirin/Butalbital/Caffeine while you are pregnant. Aspirin/Butalbital/Caffeine is not recommended during the last 3 months (third trimester) of pregnancy because it may cause harm to the fetus. Aspirin/Butalbital/Caffeine is found in breast milk. If you are or will be breast-feeding while you use Aspirin/Butalbital/Caffeine , check with your doctor. Discuss any possible risks to your baby.
When used for long periods of time or at high doses, Aspirin/Butalbital/Caffeine may not work as well and may require higher doses to obtain the same effect as when originally taken. This is known as TOLERANCE. Talk with your doctor if Aspirin/Butalbital/Caffeine stops working well. Do not take more than prescribed.
Some people who use Aspirin/Butalbital/Caffeine for a long time may develop a need to continue taking it. People who take high doses are also at risk. This is known as DEPENDENCE or addiction. If you suddenly stop taking Aspirin/Butalbital/Caffeine , you may experience WITHDRAWAL symptoms, including anxiety, muscle twitching, trembling hands and fingers, weakness, dizziness, hallucinations, nausea, vomiting, sleeplessness, lightheadedness, or seizures.
Possible side effects of Aspirin/Butalbital/Caffeine :
All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:
Dizziness; drowsiness; gas; lightheadedness; nausea; vomiting.Seek medical attention right away if any of these SEVERE side effects occur:
Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); black or bloody stools; confusion; fast heartbeat; red, swollen, or blistered skin; stomach pain; unusual bruising or bleeding.
This is not a complete list of all side effects that may occur. If you have questions about side effects, contact your health care provider. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.
If OVERDOSE is suspected:
Contact 1-800-222-1222 (the American Association of Poison Control Centers), your local poison control center (http://www.aapcc.org), or emergency room immediately. Symptoms may include confusion; fast or irregular heartbeat; loss of consciousness; nausea; ringing in the ears; sleeplessness; slow or shallow breathing; stomach pain; tremor; unusual drowsiness or dizziness; vomiting.Proper storage of Aspirin/Butalbital/Caffeine :
Store Aspirin/Butalbital/Caffeine at room temperature, between 68 and 77 degrees F (20 and 25 degrees C). Store away from heat, moisture, and light. Do not store in the bathroom. Keep Aspirin/Butalbital/Caffeine out of the reach of children and away from pets.
- If you have any questions about Aspirin/Butalbital/Caffeine , please talk with your doctor, pharmacist, or other health care provider.
- Aspirin/Butalbital/Caffeine is to be used only by the patient for whom it is prescribed. Do not share it with other people.
- If your symptoms do not improve or if they become worse, check with your doctor.
This information is a summary only. It does not contain all information about Aspirin/Butalbital/Caffeine . If you have questions about the medicine you are taking or would like more information, check with your doctor, pharmacist, or other health care provider.
- Fiorinal Prescribing Information (FDA)
- Fiorinal Detailed Consumer Information (PDR)
- Fiorinal Advanced Consumer (Micromedex) - Includes Dosage Information
- Fiorinal Consumer Overview